Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Louisville, KY

July 21, 2003Clark County, Floyd County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 7:38 AM EDT for Clark County, Floyd County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 7:38 AM EDT (11:38 UTC)
Expired
Jul 21, 2003, 8:15 AM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clark County, IN, Floyd County, IN

The radar

The Louisville radar (KLVX), 45 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KLMK 211138
SVRLMK
INC019-043-211215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTH CENTRAL INDIANA
  FLOYD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 815 AM EDT

* AT 639 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF MARYSVILLE
  TO 6 MILES NORTHWEST OF GREENVILLE...OR FROM 30 MILES NORTH OF
  LOUISVILLE TO 23 MILES NORTHWEST OF LOUISVILLE...MOVING SOUTH AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILSON...STARLIGHT...OTISCO...NEW PROVIDENCE AROUND 745 AM EDT
  NEW WASHINGTON...OTTO...ST. JOSEPH...SPEED AROUND 750 AM EDT
  SOLON...SELLERSBURG AROUND 755 AM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3825 8596 3833 8605 3849 8600 3863 8555
          3855 8540 3845 8556 3833 8564 3825 8574
          3829 8582 3814 8594

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 3:30 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT MON JUL 21 2003

...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK
OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE.

MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND
TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA
COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND
SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF
HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD
RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN
THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO
LIKELY NORTH KY AND HIGH CHANCE SOUTH KY.

SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL
GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION
THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY
EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID
CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG
NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL
THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND
HUMIDITY.

MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES.
MOS BLEND FOR MID AND LATE WEEK.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Jul 21, 5:45 AM EDT, 1 hour 53 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT
CHANCE FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL
INDIAN AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS THE AREA THIS MORNING AND A FEW OF THESE STORMS COULD CONTAIN
DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL REDEVELOP DURING THE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS
COULD ALSO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON
TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH
THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN THIS
AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON
TUESDAY.

SCHOLZ

In the hours before

Local storm report, Jul 21, 7:38 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0738 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    SALEM                     IN   WIND DAMAGE
07/21/03   WASHINGTON                     NUMEROUS TREES DOWN ACROSS
                                          NORTHERN HALF OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:17 AM EDTSevere Thunderstorm WarningLMKJefferson, Scott43 min
Jul 21, 7:23 AM EDTSevere Thunderstorm WarningLMKWashington37 min
Jul 21, 8:09 AM EDTSevere Thunderstorm WarningLMKDubois36 min
Jul 21, 11:27 AM EDTSevere Thunderstorm WarningLMKCrawford33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.